Woman taking pain killers and thinking about her hearing.

You may not recognize that there are consequences associated with aspirin, ibuprofen, and other over-the-counter pain relievers according to new studies.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you choose to use them. Younger men, surprisingly, could carry a higher risk factor.

What The Research Says About Hearing Loss And Pain Relievers

Prestigious universities, such as Vanderbilt, Harvard, and Brigham Young, carried out a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.

Because the survey was so broad, researchers were unsure of what they would discover. After evaluating the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.

They also faced a more shocking realization. Men who are under the age of 50 who frequently use acetaminophen were almost two times as likely to have loss of hearing. People who frequently used aspirin had a 50% chance of suffering from hearing loss. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

It was also striking that using low doses regularly appeared to be more detrimental to their hearing than using higher doses from time to time.

It’s significant to note this connection, but it doesn’t definitively reveal whether the pain relievers in fact caused the hearing loss. Causation can only be established with additional study. But these discoveries are compelling enough that we should think about how we’re utilizing pain relievers.

Current Theories About The Connection Between Pain Relievers And Hearing Loss

There are numerous theories as to why pain relievers might cause hearing loss which scientists have come up with.

Your nerves communicate the sensation of pain to your brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. This impedes nerve signals that normally communicate with the brain, so you feel a reduced pain level.

Scientists think this process also decreases the flow of blood in the inner ear. Less blood flow means less oxygen and nutrients. When the flow is reduced for prolonged periods of time, cells end up malnourished and die.

Acetaminophen, which showed the most significant link, could also lessen the generation of a specific protein that helps protect the inner ear from loud noises.

What You Can do?

The most noteworthy insight was that men younger than 50 were the most likely to be affected. This is a solemn reminder that hearing loss can manifest at any age. But as you age, if you take the appropriate steps you will have a better chance of maintaining your hearing.

While we aren’t implying that you entirely stop using pain relievers, you should acknowledge that there could be unfavorable effects. Take pain relievers as prescribed and decrease how often you use them if possible.

Try to find other pain relief possibilities, including gentle exercise. It would also be a good idea to increase the Omega-3 fat in your diet and minimize foods that cause inflammation. These practices have been shown to naturally decrease pain and inflammation while improving blood flow.

And finally, schedule an appointment with us for a hearing test. Remember, you’re never too young to have your hearing checked. If you’re under 50, now is the time to start speaking with us about avoiding additional loss of hearing.

Call Today to Set Up an Appointment

Call or text for a no-obligation evaluation.

Schedule Now

Call or text us today.

Schedule Now